Alert archive / New York / Flash Flood Warnings in 2006

Flash Flood Warning 1, NWS Buffalo, NY

June 27, 2006Allegany County, New York

NWS Buffalo, NY issued this flash flood warning at Jun 27, 2006, 1:03 PM EDT for Allegany County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2006, 1:03 PM EDT (17:03 UTC)
Expired
Jun 27, 2006, 4:00 PM EDT
In force
3 hr
Issued by
NWS Buffalo, NY
Area
Counties, with a storm outline in the text

County Allegany County, NY

The radar

The Buffalo radar (KBUF), 92 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2006-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 284 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2006-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
284 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBUF 271704
FFWBUF
NYC003-272000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
103 PM EDT TUE JUN 27 2006

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALLEGANY COUNTY IN WESTERN NEW YORK

* UNTIL 400 PM EDT

* AT 1255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  A HIGH RISK FOR FLASH FLOODING FROM THUNDERSTORMS MOVING INTO      
  ALLEGANY COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WHITESVILLE...RUSHFORD...BELFAST...WELLSVILLE...HOUGHTON...CUBA AND
  ALFRED

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4249 7784 4247 7781 4247 7773 4201 7775
      4201 7829 4252 7830 4252 7784

$$

ZAFF
3 follow-up statements
000 
WGUS71 KBUF 271803
FFSBUF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
159 PM EDT TUE JUN 27 2006

NYC003-272000-
ALLEGANY NY-
159 PM EDT TUE JUN 27 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR
ALLEGANY COUNTY...

AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE ADDITIONAL SHOWERS AND THUNDERSTORMS MOVING INTO THE 
SOUTHERN PORTION OF THE COUNTY FROM NORTHERN PENNSYLVANA.  

THE WEATHER OBSERVER IN BELOMONT REPORTED 1.22 INCHES OF RAINFALL IN 
LESS THAN A HALF HOUR AS THE FIRST ROUND OF HEAVY RAINFALL MOVED 
THROUGH. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

A FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. 
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR 
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER 
DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO 
HIGHER GROUND.

 
LAT...LON 4249 7784 4247 7781 4247 7773 4201 7775
      4201 7829 4252 7830 4252 7784

$$

TAN
000 
WGUS71 KBUF 271922
FFSBUF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
311 PM EDT TUE JUN 27 2006

NYC003-272000-
ALLEGANY NY-
311 PM EDT TUE JUN 27 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR
ALLEGANY COUNTY...

AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE MODERATE TO HEAVY RAINFALL MOVING NORTHWARD ACROSS THE 
EASTERN PORTION OF THE COUNTY.  

AREAS ACROSS THE COUNTY HAVE RECEIVED 1.5 INCHES TO 2 INCHES OF 
RAINFALL IN A BIT OVER A ONE HOUR PERIOD. RADAR INDICATED THAT 
RAINFALL WILL BEGIN TO DECREASE ACROSS THE COUNTY AFTER 4PM. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING 
OF SMALL CREEKS AND STREAMS...LOW LYING ROADS...AS WELL AS FARMLAND 
ALONG THE BANKS OF CREEKS AND STREAMS.


LAT...LON 4249 7784 4247 7781 4247 7773 4201 7775
      4201 7829 4252 7830 4252 7784

$$

NIZIOL
000 
WGUS71 KBUF 271944
FFSBUF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
344 PM EDT TUE JUN 27 2006

NYC003-271954-
ALLEGANY NY-
344 PM EDT TUE JUN 27 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR ALLEGANY COUNTY...

AT 344 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE HEAVY 
RAINS AND THUNDERSTORMS THAT PROMPTED THE WARNING HAD EXITED THE 
AREA...THUS THE FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 4249 7784 4247 7781 4247 7773 4201 7775
      4201 7829 4252 7830 4252 7784

$$

NIZIOL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 12:08 PM EDT, 55 minutes earlier.

Area forecast discussion, Jun 27, 12:08 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1208 PM EDT TUE JUN 27 2006

.UPDATE...

EXTENDED FLASH FLOOD WATCH TO INCLUDE GENESEE VALLEY AND WESTERN
FINGER LAKE COUNTIES.

AREAS RADARS SHOWS A PLUME OF STEADY RAIN EXTENDING CUTTING ACROSS
WESTERN PA AND WESTERN NY. THIS PCPN IS FORMING EAST OF THE FRONT
THAT WAS LOCATED OVER CENTRAL NEW YORK STATE YESTERDAY. EXPECT
THE STEADIER RAIN TO CONTINUE FOR MUCH OF THE DAY ACROSS WESTERN
NEW YORK AS THIS AREA WILL BE UNDER THE RIGHT REAR QUADRANT OF THE
UPPER LEVEL JET MAX THAT IS CURRENTLY PUSHING THROUGH CENTRAL
OHIO. WITH PRECIPITABLE WATER VALUES APPROACHING 2 INCHES...WILL
HAVE TO KEEP A CLOSE EYE ON THE POSSIBILITY OF FLOODING IN THE
WEST...ESPECIALLY WITH 3 HOUR FFG GUIDANCE VALUES HOVERING JUST
UNDER 2 INCHES. THEREFORE...A FLOOD WATCH HAS BEEN ISSUED FOR OUR
EIGHT WESTERN COUNTIES. THE MODELS ARE IN GENERAL AGREEMENT THAT
THE PCPN WILL MOVE GRADUALLY TO THE EAST WITH THE AS THE SURFACE
TROUGH BEGINS TO SHIFT BACK TO THE EAST DURING THE AFTERNOON. THIS
WILL HELP TO REDUCE THE THREAT OF WIDESPEAD FLOODING.

A FEW SHOWERS ARE DEVELOPING ACROSS MOST OF THE GENESEE
VALLEY...WHILE THE FINGER LAKES AND NORTH COUNTRY ARE MAINLY DRY AT
THE MOMENT. HOWEVER...THESE AREAS ARE SEEING SOME SUNSHINE.
THEREFORE SCATTERED CONVECTION TO BECOME MORE WIDESPREAD AS THE
DAY WEARS ON.

PREV DISCUSSION...
/ISSUED 250 AM EDT TUE JUN 27 2006/

SHORT TERM /TODAY THROUGH THURSDAY/...

OCCASIONAL SHOWERS CONTINUE TO MOVE ACROSS THE REGION WITH THE
STEADIEST ACTIVITY ATTM OVER THE FINGER LAKES REGION. LITTLE
CHANGE TO ONGOING FORECAST WITH AREA STUCK BETWEEN AN UPPER TROF
OVER THE WESTERN GREAT LAKES AND HIGH PRESSURE OFF THE ATLANTIC
COAST. THIS RESULTS IN A SOUTHERLY FLOW WITH PLENTY OF TROPICAL
MOISTURE. MODELS CONTINUE TO BACK THE STEADIER PRECIPITATION OVER
THE FINGER LAKES WEST ACROSS THE GENESEE VALLEY AND WRN NEW YORK
THUS WILL MAINTAIN THE CATEGORICAL POPS. AFTER YESTERDAYS GENERAL
LACK OF PRECIPITATION ACROSS THE THESE AREAS AM NOT AS CONFIDENT
OF THIS FORECAST.

THE FRONT WILL THEN SHIFTS BACK TO THE EAST AND CROSSES WESTERN
AND CENTRAL NEW YORK TUESDAY NIGHT AND WEDNESDAY MORNING. ABUNDANT
LOW LEVEL MOISTURE WILL STILL BE IN PLACE AHEAD OF THE FRONT.
THEREFORE...WILL INDICATE LIKELY TO CATEGORICAL POPS FOR THE
ENTIRE AREA TUESDAY NIGHT INTO WEDNESDAY MORNING. THE PCPN WILL
TAPER OFF FROM WEST TO EAST WEDNESDAY AFTERNOON AS DRIER AIR
BUILDS IN BEHIND THE FRONT. WILL LEAVE IN A CHANCE OF
SHOWERS/SCATTERED THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY AS
THE NEXT SHORT WAVE AND ITS ASSOCIATED COLD FRONT MOVE INTO THE
LOWER GREAT LAKES.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...

AN UPPER TROUGH WILL CONTINUE ACROSS THE REGION FROM THURSDAY NIGHT
THROUGH FRIDAY WITH COOLER THAN NORMAL TEMPERATURES EXPECTED AND A
CONTINUED THREAT OF PRECIPITATION. A GRADUAL WARMING TREND WILL
BEGIN SATURDAY ALONG WITH A SMALL CHANCE OF PRECIPITATION FROM THE
ISENTROPIC LIFT AS THE UPPER AIR PATTERN BECOMES MORE ZONAL. A WEAK
SURFACE COLD FRONT IS FORECAST TO FOLLOW SATURDAY NIGHT THEN SUNDAY
AND MONDAY WILL BE SEASONAL.  THE CHANCE OF RAIN IS FINALLY SMALL
ENOUGH NOT TO MENTION IS IN THE FORECAST MONDAY.

AVIATION...

A DEEP SOUTHERLY FLOW OF TROPICAL MOISTURE WILL REMAIN IN PLACE
ACROSS THE AREA DURING THE FORECAST PERIOD. MECHANISMS TO LIFT THIS
MOISTURE WILL ALSO CONTINUE TO BE PRESENT...AS THE REGION WILL
REMAIN UNDER THE INFLUENCE OF THE RRQ OF AN UPPER LEVEL JET
STREAK...AND SEVERAL SHORTWAVES WILL ALSO LIFT ACROSS THE AREA IN
THE DEEP SOUTHERLY FLOW. AS A RESULT...AVIATION INTERESTS CAN EXPECT
FREQUENT SHOWERS AND SCATTERED THUNDERSTORMS TO CONTINUE TODAY AND
TONIGHT. FLYING CONDITIONS WILL GENERALLY BE REDUCED TO MVFR LEVELS
IN ANY PRECIPITATION...WITH FLUCTUATIONS TO IFR LEVELS REMAINING
POSSIBLE.

HYDROLOGY...
WHILE NO WATCHES WILL BE ISSUED...HYDRO CONCERNS REMAIN THE FOCUS
OF THIS FORECAST PACKAGE. THE PRECIPITATION IS SLOW MOVING AND
HEAVY AT TIMES. THE CURRENT SWATH OF HEAVIER PRECIP OVER THE
CENTRAL SOUTHERN TIER WILL LIFT ACROSS THE EASTERN LAKE ONTARIO
REGION THIS MORNING. WITH THE NEXT SWATH OF PRECIP LIFTING ACROSS
THE FINGER LAKES AND GENESEE VALLEY DURING THIS AFTERNOON. AS
YESTERDAY...THE SITUATION WILL HAVE TO BE CLOSELY MONITORED WITH
THE POSSIBILITY OF URBAN/SMALL STREAMS ADVISORIES BEING WARRANTED.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...FLASH FLOOD WATCH FOR NYZ001>004-010>014-019>021-085 UNTIL 8
     PM TUESDAY.
MARINE...NONE.

&&

UPDATE...TJP
Hazardous weather outlook, Jun 27, 4:43 AM EDT, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
443 AM EDT TUE JUN 27 2006

NYZ001>008-010>014-019>021-085-280845-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-
LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
443 AM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL SHOWERS AND THUNDESTORMS WILL MOVE NORTH ACROSS THE
REGION TODAY AND TONIGHT. SOME OF THE RAIN MAY BE HEAVY AT TIMES
AND MAY RESULT IN URBAN OR POOR DRAINAGE FLOODING AND PONDING ON
AREA ROADWAYS HOWEVER WIDESPREAD FLOODING IS NOT EXPECTED AT THIS
TIME.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-280845-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
443 AM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 10:23 AM EDTFlash Flood WatchBUFAllegany, Cattaraugus, Cayuga, Chautauqua, Erie, Genesee and 10 more23 hr
Jun 27, 1:44 PM EDTSpecial Marine WarningBUF2 hr
Jun 27, 6:16 PM EDTFlash Flood WarningBUFLewis3 hr

Nearby

Flash Flood Warnings in New York, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.